Dec 15, 2010 Table of Contents

Please note: This information was current at the time of publication. But medical information is always changing, and some information given here may be out of date. For regularly updated information on a variety of health topics, please visit familydoctor.org, the AAFP patient education Web site.

Information from Your Family Doctor

Dyspepsia: What It Is and What to Do About It

Am Fam Physician. 2010 Dec 15;82(12):1459-1460.

What is dyspepsia?

It is a pain or an uncomfortable feeling in the upper middle part of your stomach area. The pain might come and go, but it's there most of the time. You might feel too full after a meal or too full to finish a meal. You can get it at any age.

What are the symptoms of dyspepsia?

  • A gnawing or burning stomach pain

  • Bloating

  • Heartburn

  • Nausea (upset stomach)

  • Vomiting

  • Burping

If you have these signs, or any kind of stomach pain or discomfort, talk to your doctor.

What causes dyspepsia?

Often, doctors can't find a cause for the irritation to the stomach lining. Stomach ulcers or acid reflux can cause dyspepsia. If you have reflux, stomach acid backs up into your esophagus (the tube leading from your mouth to your stomach). This causes pain in your chest. Your doctor may do some tests to find out if you have an ulcer or reflux disease. Some medicines, like anti-inflammatory pain relievers, can cause dyspepsia.

Is dyspepsia a serious condition?

Not usually, but sometimes the symptoms can be a sign of more serious disease (for example, a deep stomach ulcer). Rarely, stomach cancer can cause dyspepsia. If you have dyspepsia, talk to your doctor. This is especially important if you are older than 50 years, have recently lost weight without trying to, have trouble swallowing, have severe vomiting, have stools that are black and tarry, or if you can feel a lump in your stomach area.

How is dyspepsia treated?

Most often, medicine can take care of this condition. If you have a stomach ulcer, it can be cured. You may need to take an acid-blocking medicine. If you have an infection called H. pylori in your stomach, you may also need to take antibiotics.

If your doctor thinks that a medicine you're taking causes your dyspepsia, you might need to try another one.

A medicine that cuts down on the amount of acid in your stomach might help your pain. This medicine can also help if you have acid reflux disease.

Your doctor might want you to have a procedure called an endoscopy if:

  • You still have stomach pain after you take a dyspepsia medicine for eight weeks.

  • Your doctor thinks you are at risk of serious disease.

During an endoscopy, a small tube with a camera inside it is put into your mouth and down into your stomach. Then your doctor can look inside your stomach to try to find a cause for your pain.

Do the medicines for dyspepsia have side effects?

Usually, they have only minor side effects that go away on their own. Some medicines can make your tongue or stools black. Some may cause headaches, nausea, or diarrhea.

If you have side effects that make it hard for you to take the medicine, talk to your doctor. You may need to try a different medicine, or your doctor may suggest ways to make the side effects less bothersome. Be sure to ask your doctor if there are side effects from using these medicines for a long time.

Remember to take medicines just the way your doctor tells you. If you need to take antibiotics, take all of the pills, as instructed, even after you start feeling better.

Can I do anything else to avoid dyspepsia?

Yes, for example:

  • If you smoke, stop smoking.

  • If some foods bother your stomach, try not to eat them.

  • Try to reduce the stress in your life.

  • If you have acid reflux, don't eat right before bedtime. Raising the head of your bed with blocks under two legs may also help.

  • Unless your doctor tells you otherwise, don't take a lot of anti-inflammatory medicines like ibuprofen (one brand: Motrin), aspirin, naproxen (brand name: Aleve), and ketoprofen (brand name: Orudis). Acetaminophen (brand name: Tylenol) is a better choice for pain, because it won't hurt your stomach.


This handout is provided to you by your family doctor and the American Academy of Family Physicians. Other health-related information is available from the AAFP online at http://familydoctor.org.

This information provides a general overview and may not apply to everyone. Talk to your family doctor to find out if this information applies to you and to get more information on this subject.

Copyright © 2010 by the American Academy of Family Physicians.
This content is owned by the AAFP. A person viewing it online may make one printout of the material and may use that printout only for his or her personal, non-commercial reference. This material may not otherwise be downloaded, copied, printed, stored, transmitted or reproduced in any medium, whether now known or later invented, except as authorized in writing by the AAFP. Contact afpserv@aafp.org for copyright questions and/or permission requests.

Want to use this article elsewhere? Get Permissions


Article Tools

  • Download PDF
  • Print page
  • Share this page
  • AFP CME Quiz

Information From Industry

Navigate this Article